Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 195, NWS Pittsburgh, PA

August 19, 2011Beaver County, Butler County, Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2011, 7:54 AM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2011, 7:54 AM EDT (11:54 UTC)
Expired
Aug 19, 2011, 8:32 AM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Beaver County, PA, Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 37 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:47 AM EDT, 7 minutes earlier.

Area forecast discussion, Aug 19, 7:47 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 AM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY INTO THIS EVENING. HIGH PRESSURE WILL BRING DRY WEATHER FOR
SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FORECAST TO INCREASE POPS IN PORTIONS OF OHIO WHERE SCT
DEVELOPMENT IS OCCURRING.

A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE DISTRICT THIS MORNING
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS EVENING.
HIGH PRESSURE BUILDING INTO THE DISTRICT TONIGHT WILL BRING AN END
TO THE SHOWERS BY EARLY SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER FOR SATURDAY INTO SATURDAY
EVENING. A COLD FRONT IS THEN EXPECTED TO COME THROUGH SATURDAY
NIGHT INTO SUNDAY. WILL CONTINUE CHANCE POPS FOR THIS
PERIOD...ALTHOUGH LOW CONFIDENCE AS TO ANY PARTICULAR LOCATION
WITH A HIGHER CHANCE OF RAIN. EXPECT SLIGHTLY WARMER TEMPERATURES
ON SATURDAY THAN SUNDAY WITH LESS CLOUD COVER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
INSTABILITY ASSOCIATED WITH UPPER TROUGH MOVING SLOWLY ACROSS
EASTERN CANADA WILL MAINTAIN SCATTERED SHOWERS AND PERHAPS SOME
ISOLATED STORMS SUNDAY NIGHT AND MONDAY. SURFACE HIGH PRESSURE WILL
DRIFT EAST ALONG THE OHIO VALLEY TUESDAY AND OFF THE MID ATLANTIC
COAST BY THURSDAY. DRY WEATHER IS FORECAST FOR THE MIDDLE OF THE
WEEK...WITH NEAR NORMAL TEMPERATURES WARMING TO AROUND 5 DEGREES
ABOVE NORMAL BY THURSDAY.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A WEAK COLD FRONT
CROSSES THE REGION. MVFR AND BRIEF IFR CONDITIONS ARE POSSIBLE IN
STRONGER STORMS. AREAS OF MVFR AND PATCHY IFR FOG WILL BURN OFF BY
13Z.

OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/... EXPECT MAINLY VFR
FRIDAY NIGHT AND SATURDAY. THUNDERSTORMS WITH RESTRICTIONS MAY BE
POSSIBLE SATURDAY NIGHT INTO MONDAY WITH THE SLOW EASTWARD PASSAGE
OF A COLD FRONT. VFR SHOULD ENSUE BY TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 19, 5:10 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI AUG 19 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-200915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
510 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 6:54 AM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 AM EDT FRI AUG 19 2011

OHZ041-PAZ020-191200-
BEAVER PA-COLUMBIANA OH-
654 AM EDT FRI AUG 19 2011

...THUNDERSTORMS PRODUCING HAIL...

HAIL PRODUCING THUNDERSTORMS MOVING THROUGH COLUMBIANA COUNTY TOWARD
BEAVER COUNTY...

AT 648 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF LISBON...MOVING
EAST AT 20 MPH. THESE STORMS WILL PRODUCE HAIL AND BRIEF HEAVY
DOWNPOURS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MILLPORT...           GUILFORD LAKE STATE PARK...
  LISBON...             BEAVER CREEK STATE PARK...
  EAST PALESTINE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4085 8046 4065 8046 4066 8090 4084 8091
Special weather statement, Aug 19, 7:37 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
737 AM EDT FRI AUG 19 2011

OHZ041-PAZ013-014-020-191215-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
737 AM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...NORTHEASTERN
BEAVER...NORTHEASTERN COLUMBIANA AND WEST CENTRAL BUTLER COUNTIES...

AT 735 AM EDT...A STRONG THUNDERSTORM WAS LOCATED BESSEMER...MOVING
SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. BRIEF VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BESSEMER...           NEW CASTLE...         ELLWOOD CITY...
  MCCONNELLS MILL...    ZELIENOPLE...         MORAINE STATE PARK...
  FOMBELL...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4096 7999 4068 8018 4085 8044 4085 8075
      4091 8065 4091 8053 4102 8053 4108 8048

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:35 PM EDTSpecial Weather StatementPBZVenango40 min
Aug 19, 7:37 AM EDTSpecial Weather StatementPBZLawrence38 min
Aug 19, 8:10 AM EDTSpecial Weather StatementPBZForest, Venango50 min
Aug 19, 8:44 AM EDTSpecial Weather StatementPBZClarion46 min
Aug 19, 8:50 AM EDTSpecial Weather StatementPBZBeaver40 min
Aug 19, 9:22 AM EDTSevere Thunderstorm WarningPBZClarion, Jefferson53 min
Aug 19, 9:30 AM EDTSpecial Weather StatementPBZAllegheny60 min
Aug 19, 10:07 AM EDTSpecial Weather StatementPBZIndiana53 min
Aug 19, 10:16 AM EDTSpecial Weather StatementPBZFayette59 min
Aug 19, 10:33 AM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland57 min
Aug 19, 1:00 PM EDTSpecial Weather StatementPBZMercer45 min
Aug 19, 1:10 PM EDTSpecial Weather StatementPBZBeaver35 min
Aug 19, 1:27 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango63 min
Aug 19, 1:47 PM EDTSpecial Weather StatementPBZBeaver28 min
Aug 19, 1:50 PM EDTSpecial Weather StatementPBZLawrence55 min
Aug 19, 2:38 PM EDTFlash Flood WarningPBZLawrence60 min
Aug 19, 2:44 PM EDTSpecial Weather StatementPBZButler31 min
Aug 19, 2:54 PM EDTSpecial Weather StatementPBZAllegheny, Beaver36 min
Aug 19, 2:58 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango53 min
Aug 19, 3:05 PM EDTSpecial Weather StatementPBZForest55 min
Aug 19, 3:19 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington56 min
Aug 19, 3:24 PM EDTAreal Flood WarningPBZLawrence, Mercer3 hr
Aug 19, 3:24 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler66 min
Aug 19, 3:54 PM EDTSpecial Weather StatementPBZLawrence36 min
Aug 19, 3:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland64 min
Aug 19, 4:00 PM EDTSpecial Weather StatementPBZBeaver30 min
Aug 19, 4:03 PM EDTAreal Flood WarningPBZBeaver3 hr
Aug 19, 4:03 PM EDTSpecial Weather StatementPBZAllegheny27 min
Aug 19, 4:19 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington36 min
Aug 19, 4:24 PM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 19, 4:27 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence63 min
Aug 19, 4:31 PM EDTSpecial Weather StatementPBZLawrence29 min
Aug 19, 4:48 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland57 min
Aug 19, 4:52 PM EDTFlash Flood WatchPBZAllegheny, Beaver, Fayette, Lawrence, Washington, Westmoreland3 hr
Aug 19, 4:53 PM EDTSpecial Weather StatementPBZArmstrong37 min
Aug 19, 4:58 PM EDTAreal Flood WarningPBZBeaver, Lawrence3 hr
Aug 19, 5:00 PM EDTSpecial Weather StatementPBZArmstrong60 min
Aug 19, 5:04 PM EDTSpecial Weather StatementPBZWestmoreland26 min
Aug 19, 5:27 PM EDTSpecial Weather StatementPBZFayette33 min
Aug 19, 5:33 PM EDTFlash Flood WarningPBZBeaver, Lawrence3 hr
Aug 19, 5:55 PM EDTSpecial Weather StatementPBZVenango35 min
Aug 19, 6:49 PM EDTSpecial Weather StatementPBZForest56 min
Aug 19, 6:54 AM EDTSpecial Weather StatementPBZColumbiana66 min
Aug 19, 1:12 PM EDTSpecial Weather StatementPBZJefferson48 min
Aug 19, 1:42 PM EDTSpecial Weather StatementPBZCarroll63 min
Aug 19, 2:02 PM EDTSpecial Weather StatementPBZMuskingum28 min
Aug 19, 2:07 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum53 min
Aug 19, 2:26 PM EDTSpecial Weather StatementPBZCarroll34 min
Aug 19, 2:31 PM EDTSpecial Weather StatementPBZJefferson29 min
Aug 19, 2:42 PM EDTSpecial Weather StatementPBZHarrison33 min
Aug 19, 3:16 PM EDTSpecial Weather StatementPBZTuscarawas29 min
Aug 19, 3:42 PM EDTSpecial Weather StatementPBZGuernsey33 min
Aug 19, 4:37 PM EDTSpecial Weather StatementPBZBelmont38 min
Aug 19, 4:51 PM EDTSpecial Weather StatementPBZColumbiana24 min
Aug 19, 3:08 PM EDTSpecial Weather StatementPBZBrooke67 min
Aug 19, 3:13 PM EDTSpecial Weather StatementPBZHancock32 min
Aug 19, 4:36 PM EDTSpecial Weather StatementPBZOhio54 min
Aug 19, 5:30 PM EDTSpecial Weather StatementPBZWetzel30 min
Aug 19, 6:09 PM EDTSpecial Weather StatementPBZPreston36 min
Aug 19, 7:54 PM EDTSpecial Weather StatementPBZTucker36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.